Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 114, NWS Baltimore/Washington

June 10, 2021Frederick County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 10, 2021, 2:59 PM EDT for Frederick County, Maryland. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 2:59 PM EDT (18:59 UTC)
Expired
Jun 10, 2021, 3:45 PM EDT
In force
46 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Frederick County, MD

The radar

The Sterling radar (KLWX), 73 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WUUS51 KLWX 101859
SVRLWX
MDC021-101945-
/O.NEW.KLWX.SV.W.0114.210610T1859Z-210610T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
259 PM EDT Thu Jun 10 2021

The National Weather Service in Sterling Virginia has issued a

* Severe Thunderstorm Warning for...
  North central Frederick County in north central Maryland...

* Until 345 PM EDT.

* At 258 PM EDT, a severe thunderstorm was located over Thurmont, and
  is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Damaging winds will cause some trees and large branches 
           to fall. This could injure those outdoors, as well as 
           damage homes and vehicles. Roadways may become blocked by 
           downed trees. Localized power outages are possible. 
           Unsecured light objects may become projectiles.

* Locations impacted include...
  Thurmont, Emmitsburg, Woodsboro, Sabillasville, Fort Ritchie, Rocky
  Ridge, New Midway, Utica, Graceham and Lewistown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3963 7729 3964 7730 3964 7731 3963 7730
      3962 7731 3961 7728 3954 7726 3952 7741
      3959 7755 3963 7755 3964 7753 3967 7749
      3969 7751 3971 7748 3972 7732
TIME...MOT...LOC 1858Z 257DEG 1KT 3964 7744 

HAIL...<.75IN
WIND...60MPH
 
$$

DHOF
2 follow-up statements
900 
WWUS51 KLWX 101909
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
309 PM EDT Thu Jun 10 2021

MDC021-101945-
/O.CON.KLWX.SV.W.0114.000000T0000Z-210610T1945Z/
Frederick MD-
309 PM EDT Thu Jun 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTH CENTRAL FREDERICK COUNTY IN NORTH CENTRAL MARYLAND...

At 309 PM EDT, a severe thunderstorm was located over Thurmont, and
is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Damaging winds will cause some trees and large branches to 
         fall. This could injure those outdoors, as well as damage 
         homes and vehicles. Roadways may become blocked by downed 
         trees. Localized power outages are possible. Unsecured 
         light objects may become projectiles.

Locations impacted include...
Thurmont, Emmitsburg, Sabillasville, Fort Ritchie and Graceham. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3963 7729 3964 7730 3964 7731 3963 7730
      3962 7731 3961 7728 3959 7755 3963 7755
      3964 7753 3967 7749 3969 7751 3971 7748
      3972 7732
TIME...MOT...LOC 1909Z 257DEG 1KT 3964 7744 

HAIL...<.75IN
WIND...60MPH
 
$$

DHOF
502 
WWUS51 KLWX 101935
SVSLWX

Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
335 PM EDT Thu Jun 10 2021

MDC021-101945-
/O.EXP.KLWX.SV.W.0114.000000T0000Z-210610T1945Z/
Frederick MD-
335 PM EDT Thu Jun 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FREDERICK COUNTY
IN NORTH CENTRAL MARYLAND WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.

LAT...LON 3963 7729 3964 7730 3964 7731 3963 7730
      3962 7731 3961 7728 3959 7755 3963 7755
      3964 7753 3967 7749 3969 7751 3971 7748
      3972 7732
TIME...MOT...LOC 1935Z 257DEG 1KT 3964 7743 

$$

DHOF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:33 AM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 10, 10:33 AM EDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1033 AM EDT Thu Jun 10 2021

.SYNOPSIS...
A backdoor front will drop down into our region today and
remain nearby through Friday night. High pressure builds briefly
back into our region on Saturday before a couple of fronts
impact our region Sunday into Tuesday. High pressure will build
into region Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1030 AM update: Previous forecast remains on track. The Flash
Flood Watch for this afternoon into tonight has been expanded
slightly, and may eventually need to be expanded further south
and west. Previous discussion follows...

A backdoor cold front will drop down into our region this
afternoon. The front will slowly move south through our region
this afternoon and into this evening. As the front moves
southward, showers and thunderstorms will form along and north
of the boundary. An easterly flow on the north side of the
boundary will lead to increasing precipitable water with values
reaching as high as 2.25 inches along and east of the Blue Ridge
Mountains. A southerly flow south of the front will lead to
continued overrunning precipitation and will combine with a
shortwave dropping into our region to produce showers and
thunderstorms capable of producing areas of heavy rainfall. The
best chance for continued shower/thunderstorm development will
be areas along and just north of the front. The location of
heaviest rainfall will be heavily dependent on where the front
is located and whether boundary will stall nearby our region at
any point. PW's values above 2 inches will combine with slow
storm motion to bring a scattered threat for flash flooding this
afternoon and into this evening. The highest risk areas for
flooding will be parts of our region that have received
significant rainfall which is spread out due to the scattered
nature of showers and thunderstorms the past few days. CAMs
suggest the potential that parts of our region could see between
two to 4 inches in a 3 to 6 hour period this afternoon and
evening. An initial Flash Flood Watch has been issued for parts
of our region along and north of I-66 and southern MD from noon
this afternoon and midnight. The flood watch may need to
expanded further southward by subsequent shifts to handle a
flood threat that may occur on Friday.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The front is expected to be located down along the VA/NC border
by Friday morning. Showers and isolated thunderstorms are
expected to continue impacting our region on Friday. Although
the overrunning precipitation threat will shift further
southward, an upper trough will combine with PWs near two
inches to bring continued development of showers capable of
producing heavy rainfall for all of our region on Friday. The
heaviest shower threat will likely shift further southward over
central Virginia where we have seen multiple rounds of
thunderstorms and showers over the past few days. Flash Flood
guidance in these areas are generally in the 1.5 to 2.5 inch
range for the 1hr and 3 hr FFG. The combination of high PW along
with the upper level trough will lead to a continued threat for
flooding on Friday. WPC currently has a good portion of our
region in a slight risk for flooding which means scattered
incidents of flash flooding will be possible. Cooler
temperatures are expected on Friday with afternoon highs in the
70s and lows in the 60s.

As we progress further into the afternoon and evening periods
on Friday, the front will continue to shift further southward
away from our region while high pressure slow builds in from the
north. The threat for showers to form will start to taper off
Friday evening and into early Saturday. I expect mainly dry
conditions by Saturday morning with a slight chance for a shower
down in parts of central Virginia. A few showers or sprinkles
can't be ruled out during the day on Saturday as a weak
shortwave is forecast to drop into our region during this
period. The main limiting factor for further shower development
will be winds become more northerly on Saturday leading drying
conditions. Temperatures will rebound a little on Saturday as
our region observes some clearing allowing temperatures to rise
up into the lower 80s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Relatively busy period in the long term. Sunday starts dry, but
a cold front dropping southeastward from the northwest will
likely bring scattered showers and thunderstorms to the region
during the afternoon and evening. Timing is still a bit
uncertain, as is any severe weather risk, but it is in the back
of our minds. Highs should be back above normal, with mid 80s
common and some areas edging to the upper 80s. Despite the
front, lows Sunday night will remain mild, with most areas in
the 60s.

High pressure looks to briefly dominate Monday, with dry
conditions and continued warmth. Highs again mostly in the mid
to upper 80s. Lows will again be in the 60s for the most part.

By Tuesday, another cold front slides southeast across the
region, with another chance of showers and thunderstorms. Still
some timing and development extent questions with this one as
well. This system should have a little more impact, with highs
dropping back slightly into the low-mid 80s. Lows Tuesday night
drop in the 50s to lower 60s.

Canadian high pressure then builds into the region for
Wednesday, with temps closer or perhaps slightly below normal
and dry conditions. Highs mostly near 80 give or take a couple
degrees.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
VFR ceilings along with light and variable winds are expected
today. A cold front will drop into the region this afternoon
bringing a shift in wind direction out of the east. When winds
become more easterly later this afternoon and into this evening,
moisture advection will increase leading to lowering in
ceilings. MVFR ceilings are expected to build into all of our
terminals late this evening and continue into Friday with IFR
conditions possible. Further restrictions will be possible
within heavy rainfall. The threat for showers and thunderstorms
should taper off late Friday and into Saturday for most
terminals with CHO holding on to a chance for precipitation into
Saturday. Ceilings should start to rise on Saturday as winds
become more northerly behind the frontal passage.

Mostly VFR expected Sunday/Monday, but showers and perhaps a
thunderstorm may result in sub-VFR conditions later Sunday and
Sunday night as a cold front passes.

&&

.MARINE...
No small craft conditions are expected at this time for our
waters today. A surge of near SCA conditions will be possible
Friday evening and into Saturday as our region becomes
positioned between a high pressure to the north and a low to the
south.

Winds should mostly be sub SCA Sunday and Monday despite the
passage of a weak front.

&&

.TIDES/COASTAL FLOODING...
Persistent easterly flow will likely elevate water levels over
the next two days as water builds at the mouth of the bay.
Southerly flow will then push water northward up the bay over
the weekend. This combination may result in some minor tidal
flooding, mainly at the sensitive sites.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through this evening for DCZ001.
MD...Flash Flood Watch through this evening for MDZ001-003>006-011-
     013-014-016>018-501>506.
VA...Flash Flood Watch through this evening for VAZ027-028-030-031-
     052>054-501-505-506.
     Flash Flood Watch from 3 PM EDT this afternoon through this
     evening for VAZ026-029-038>040-507.
WV...Flash Flood Watch through this evening for WVZ050>053-055-
     501>504.
     Flash Flood Watch from 3 PM EDT this afternoon through this
     evening for WVZ505-506.
MARINE...Flash Flood Watch through this evening for ANZ535.

&&

SYNOPSIS...JMG
NEAR TERM...KJP/JMG
SHORT TERM...JMG
LONG TERM...RCM
AVIATION...RCM/JMG
MARINE...RCM/JMG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 10, 1:42 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
142 PM EDT Thu Jun 10 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-111000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
142 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect noon to midnight for the
District of Columbia, northern Virginia, and Maryland west of the
Chesapeake. Consult the latest Watch product for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall from slow moving showers and thunderstorms may
lead to scattered incidents of flooding on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-111000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
142 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect this afternoon to midnight for
northern, northwestern, and portions of central Virginia...as well
as eastern West Virginia...and Maryland west of the Chesapeake.
Consult the latest Watch product for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall from slow moving showers and thunderstorms may
lead to scattered incidents of flooding on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MDZ001-501-502-VAZ503-504-WVZ501>506-111000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
142 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect this afternoon through midnight.
Consult the latest Watch product for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heavy rainfall from slow moving showers and thunderstorms may
lead to scattered incidents of flooding on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Jun 10, 2:31 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     TSTM WND DMG     1 NNW HISTORIC ELLICOTT 39.28N  76.80W
06/10/2021                   HOWARD             MD   911 CALL CENTER

            A TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF COURT
            HOUSE DRIVE AND ELLICOTT MILLS DRIVE. ANOTHER TREE WAS
            REPORTED DOWN NEAR THE INTERSECTION OF CHURCH ROAD AND
            SYLVAN LANE.

&&

EVENT NUMBER LWX2104272

DH
Local storm report, Jun 10, 2:36 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
236 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     TSTM WND DMG     JESSUP                  39.15N  76.78W
06/10/2021                   ANNE ARUNDEL       MD   DEPT OF HIGHWAYS

            A TREE WAS REPORTED DOWN ON MD-175 JESSUP ROAD NEAR OLD
            JESSUP ROAD.

&&

EVENT NUMBER LWX2104273

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:10 PM EDTAreal Flood WarningLWXSaint Mary's4 hr
Jun 10, 2:53 AM EDTFlash Flood WatchLWXAllegany, Anne Arundel, Baltimore, Calvert, Carroll, Charles and 8 more43 hr
Jun 10, 5:10 AM EDTAreal Flood WarningLWXSaint Mary's47 min
Jun 10, 2:57 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore25 min
Jun 10, 2:59 PM EDTAreal Flood WarningLWXBaltimore38 min
Jun 10, 3:03 PM EDTAreal Flood WarningLWXCarroll8 hr
Jun 10, 3:37 PM EDTFlash Flood Warning Considerable damage threatLWXBaltimore, City of Baltimore2 hr
Jun 10, 3:52 PM EDTAreal Flood WarningLWXAnne Arundel, Prince George's17 hr
Jun 10, 4:50 PM EDTAreal Flood WarningLWXBaltimore, City of Baltimore5 hr
Jun 10, 4:52 PM EDTFlash Flood Warning Considerable damage threatLWXCharles, Prince George's93 min
Jun 10, 6:03 PM EDTAreal Flood WarningLWXBaltimore, City of Baltimore2 hr
Jun 10, 6:25 PM EDTAreal Flood WarningLWXCharles, Prince George's2 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.